Alert archive / Oklahoma / Tornado Warnings in 1993
Tornado Warning 39, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 8, 1993, 5:13 PM CDT for Stephens County, Oklahoma. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 1993, 5:13 PM CDT (22:13 UTC)
- Expired
- May 8, 1993, 6:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stephens County, OK
The radar
The Norman radar (KTLX), 107 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 5:19 PM CDT | Tornado F0 | - 4 Wnw, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1606 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 082214
TOROKC
OKC137-082315-
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
513 PM CDT SAT MAY 08 1993
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN SOUTHWESTERN OKLAHOMA
STEPHENS
INCLUDING THE FOLLOWING LOCATIONS
ALMA...BRAY...COMANCHE...CORUM...DUNCAN...EMPIRE CITY...
MARLOW AND VELMA
AT 513 PM CDT RADAR INDICATED A DEVELOPING TORNADO 7 MILES
NORTH OF CORUM. SPOTTERS ALSO REPORT FUNNELS IN THIS AREA.
THE DEVELOPIN TORNADO WAS MOVING EAST-NORTHEAST AT 30 MPH.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS. LEAVE YOUR CAR AND GO
TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.
A TORNADO WATCH REMAINS IN EFFECT FOR...
LAT...LON 3436 9760 3432 9810 3467 9811 3465 9761What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 4:35 PM CDT, 38 minutes earlier.
Area forecast discussion, May 8, 4:35 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 430 PM CDT SAT MAY 8 1993 VRY ACTV SVR WX THIS AFTN PRECLUDING MUCH FCST DISC. WL CONT WITH FFA FOR MOST OF FCST AREA XPCT FOR NWRN OK. SVR WX AND MAJOR HVY RN PRBLMS TO PERSIST INTO EVE. 32 .OK...FFA ZNS 6>21 TNGT .TX...FFA TNGT ZNS 76 77
In the hours before
Special weather statement, May 8, 12:41 PM CDT, 4 hours 32 minutes before
OKZ004>021-TXZ076-TXZ077-081930- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1240 PM CDT SAT MAY 8 1993 SEVERE THUNDERSTORM WATCH NUMBER 228 IS IN EFFECT UNTIL 4 PM FOR MUCH OF SOUTHWESTERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHERN AND CENTRAL OKLAHOMA AND THE WESTERN PART OF NORTH TEXAS...GENERALLY SOUTHEAST OF A REYDON TO STILLWATER LINE. SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE OKLAHOMA CITY... LAWTON...ALTUS...ELK CITY...CLINTON....WEATHERFORD...ARDMORE... DURANT...ADA...SEMINOLE AND HUGO IN OKLAHOMA AND WICHITA FALLS... VERNON...CROWELL AND SEYMOUR IN THE WESTERN PART OF NORTH TEXAS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT IN NORTHERN OKLAHOMA...TO THE NORTH OF THE MODERATE RISK AREA. VERY MOIST AND UNSTABLE AIR PREVAILED ACROSS SOUTHERN AND PORTIONS OF CENTRAL OKLAHOMA AND NORTH TEXAS EARLY THIS AFTERNOON....TO THE SOUTH OF AN NEARLY STATIONARY OUTFLOW BOUNDARY WHICH EXTENDED FROM NEAR QUANAH TEXAS TO LAWTON TO MIDWEST CITY TO STROUD. TO THE NORTH OF THIS BOUNDARY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE OCCURRING. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND TONIGHT ALONG THE OUTFLOW BOUNDARY AND MOVE NORTHEASTWARD. OTHER THUNDERSTORMS WILL LIKELY DEVELOP ALONG A DRYLINE IN WEST TEXAS AND MOVE INTO SOUTHWEST OKLAHOMA AND THE WESTERN PORTIONS OF NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS ALONG AND SOUTH OF THE OUTFLOW BOUNDARY WILL BECOME SEVERE...PRODUCING VERY LARGE HAIL AND STRONG DAMAGING WINDS. SOME OF THESE STORMS COULD BECOME SUPERCELLS AND HAVE THE POTENTIAL TO PRODUCE DAMAGING TORNADOES. OTHER SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF THE OUTFLOW BOUNDRY AS WARM MOIST UNSTABLE AIR IS LIFTED OVER THE BOUNDARY. LARGE HAIL AND STRONG DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE IN THIS AREA. HOWEVER...THE MAIN THREAT NORTH OF THE OUTFLOW BOUNDARY IS FLASH FLOODING WITH THE POSSIBILITY OF SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. THE OUTFLOW BOUNDRY AND THE SIGNIFICANT FLASH FLOOD THREAT IS EXPECTED TO SHIFT SLOWLY SOUTHWARD LATER THIS AFTERNOON OR TONIGHT. STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND TONIGHT...ESPECIALLY IN THE MODERATE RISK AREA.
Local storm report, May 8, 3:54 PM CDT, 1 hour 19 minutes before
LOCAL STORM REPORT...OCRRECTION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
343 PM CDT SAT MAY 8 1993
TIME COUNTY EVENT
255 PM JACKSON TENNIS BALL SIZE HAIL 1 MILE NORTH
OF ALTUS
323 PM WILBARGER TENNIS BALL SIZE HAIL 5 TO 6 MILES
EAST-SOUTHEAST OF GRAYBECK
327 PM JACKSON TENNIS BALL SIZE HAIL 2 MILES
WEST OF ALTUS
330 PM LOGAN HWY 77 SOUTH IN GUTHRIE CLOSED DUE
TO HIGH WATER TLocal storm report, May 8, 4:20 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
420 PM CDT SAT MAY 8 1993
TIME COUNTY EVENT
240 PM GRADY DIME SIZE HAIL IN CHICKASHA
355 PM KIOWA GOLFBALL SIZE HAIL IN ROOSEVELT
355 PM OKLAHOMA DIME SIZE HAIL COVERING ROAD AT
PENN AND BRITTON
355 PM ARCHER GOLFBALL SIZE HAIL IN HOLLIDAY
355 PM OKLAHOMA QUARTER SIZE HAIL IN OKLAHOMA CITY
400 PM WICHITA GOLFBALL SIZE HAIL 4 MILES NORTH OF
HOLLIDAY
400 PM ARCHER QUARTER SIZE HAIL IN NORTHERN
PART OF THE COUNTY
401 PM MCCLAIN/GRADY 1-INCH HAIL 6 MILES WEST OF
NEWCASTLE ON GRADY - MCCLAIN COUNTY
LINE
405 PM WICHITA NICKEL SIZE HAIL IN WICHITA FALLS
410 PM WICHITA GOLFBALL SIZE HAIL AT THE STADIUM
IN WICHITA FALLS
415 PM JACKSON BASEBALL SIZE 4 MILES SOUTH OF
ALTUSLocal storm report, May 8, 4:21 PM CDT, 52 minutes before
LOCAL STORM REPORT...OCRRECTION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
420 PM CDT SAT MAY 8 1993
TIME COUNTY EVENT
240 PM GRADY DIME SIZE HAIL IN CHICKASHA
355 PM KIOWA GOLFBALL SIZE HAIL IN ROOSEVELT
355 PM OKLAHOMA DIME SIZE HAIL COVERING ROAD AT
PENN AND BRITTON
355 PM ARCHER GOLFBALL SIZE HAIL IN HOLLIDAY
355 PM OKLAHOMA QUARTER SIZE HAIL IN OKLAHOMA CITY
400 PM WICHITA GOLFBALL SIZE HAIL 4 MILES NORTH OF
HOLLIDAY
400 PM ARCHER QUARTER SIZE HAIL IN NORTHERN
PART OF THE COUNTY
401 PM MCCLAIN/GRADY 1-INCH HAIL 6 MILES WEST OF
NEWCASTLE ON GRADY - MCCLAIN COUNTY
LINE
405 PM WICHITA NICKEL SIZE HAIL IN WICHITA FALLS
410 PM WICHITA GOLFBALL SIZE HAIL AT THE STADIUM
6 IN WICHITA FALLS
415 PM JACKSON BASEBALL SIZE 4 MILES SOUTH OF
ALTUSLocal storm report, May 8, 4:59 PM CDT, 14 minutes before
LOCAL STORM REPORT...OCRRECTION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 PM CDT SAT MAY 8 1993
TIME COUNTY EVENT
429 PM JACKSON QUARTER SIZE HAIL AT ALTUS AIR
FORCE BASE
434 PM OKLAHOMA DIME SIZE HAIL AT WILL ROGERS
AIRPORT
440 PM CLAY/ARCHER GOLFBALL SIZE HAIL ON HWY 1954 ON
TEXAS COUNTY LINE
440 PM CLAY, TEXAS NICKEL SIZE HAIL IN JOLLY
443 PM GRADY QUARTER SIZE HAIL IN TUTTLE
448 PM CLAY, TEXAS QUARTE>R SIZE IN JOLLY
449 PM OKLAHOMA 3/4 INCH HAIL AT WILL ROGER AIRPORTLocal storm report, May 8, 5:00 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 PM CDT SAT MAY 8 1993
TIME COUNTY EVENT
429 PM JACKSON QUARTER SIZE HAIL AT ALTUS AIR
FORCE BASE
434 PM OKLAHOMA DIME SIZE HAIL AT WILL ROGERS
AIRPORT
440 PM CLAY/ARCHER GOLFBALL SIZE HAIL ON HWY 1954 ON
TEXAS COUNTY LINE
440 PM CLAY, TEXAS NICKEL SIZE HAIL IN JOLLY
443 PM GRADY QUARTER SIZE HAIL IN TUTTLE
448 PM CLAY, TEXAS QUARTER SIZE IN JOLLY
449 PM OKLAHOMA 3/4 INCH HAIL AT WILL ROGER AIRPORTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Tornado Warning | OUN | Greer, Harmon | 43 min |
| May 7, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| May 7, 7:24 PM CDT | Tornado Warning | OUN | Beckham | 51 min |
| May 7, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 38 min |
| May 7, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 51 min |
| May 7, 8:13 PM CDT | Tornado Warning | OUN | Beckham | 32 min |
| May 7, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 41 min |
| May 7, 8:23 PM CDT | Flash Flood Warning | OUN | Ellis | 3 hr |
| May 7, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 52 min |
| May 7, 8:39 PM CDT | Tornado Warning | OUN | Blaine, Dewey | 36 min |
| May 7, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 51 min |
| May 7, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 47 min |
| May 7, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 41 min |
| May 7, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 47 min |
| May 7, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 47 min |
| May 7, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 33 min |
| May 7, 10:50 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Logan, Oklahoma | 40 min |
| May 7, 10:50 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 40 min |
| May 7, 11:15 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| May 7, 11:21 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 54 min |
| May 7, 11:30 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 45 min |
| May 8, 12:46 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 44 min |
| May 8, 1:08 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| May 8, 3:16 AM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 44 min |
| May 8, 5:06 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 39 min |
| May 8, 5:22 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 53 min |
| May 8, 7:01 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 44 min |
| May 8, 9:15 AM CDT | Flash Flood Warning | OUN | Beckham, Greer, Kiowa | 4 hr |
| May 8, 9:15 AM CDT | Flash Flood Warning | OUN | Caddo, Washita | 4 hr |
| May 8, 12:55 PM CDT | Flash Flood Warning | OUN | Caddo, Kiowa, Washita | 4 hr |
| May 8, 1:15 PM CDT | Flash Flood Warning | OUN | Blaine, Canadian, Kingfisher | 3 hr |
| May 8, 1:58 PM CDT | Tornado Warning | OUN | Grady | 32 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 48 min |
| May 8, 2:37 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 53 min |
| May 8, 2:50 PM CDT | Flash Flood Warning | OUN | Cleveland, Grady, McClain | 3 hr |
| May 8, 2:50 PM CDT | Flash Flood Warning | OUN | Oklahoma | 3 hr |
| May 8, 2:50 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 40 min |
| May 8, 3:15 PM CDT | Flash Flood Warning | OUN | Logan, Payne | 3 hr |
| May 8, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 62 min |
| May 8, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 56 min |
| May 8, 3:51 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 54 min |
| May 8, 3:51 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 54 min |
| May 8, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 48 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 62 min |
| May 8, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 62 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 45 min |
| May 8, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 59 min |
| May 8, 5:05 PM CDT | Tornado Warning | OUN | Cotton | 25 min |
| May 8, 5:08 PM CDT | Tornado Warning | OUN | Jefferson | 67 min |
| May 8, 5:15 PM CDT | Flash Flood Warning | OUN | Kingfisher | 3 hr |
| May 8, 5:51 PM CDT | Tornado Warning | OUN | Grady | 39 min |
| May 8, 5:55 PM CDT | Flash Flood Warning | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| May 8, 6:06 PM CDT | Tornado Warning | OUN | Jefferson | 39 min |
| May 8, 6:14 PM CDT | Flash Flood Warning | OUN | Lincoln, Payne | 2 hr |
| May 8, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 44 min |
| May 8, 6:24 PM CDT | Flash Flood Warning | OUN | Grady | 2 hr |
| May 8, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 40 min |
| May 8, 6:42 PM CDT | Tornado Warning | OUN | Jefferson | 63 min |
| May 8, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 42 min |
| May 8, 6:53 PM CDT | Tornado Warning | OUN | Carter | 37 min |
Nearby
Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.